Fear of sex and pain

Hi there. I was diagnosed with stage one vagina cancer in sept last year. This was after getting a hysterectomy 4 years before due to dodgy smear tests. I started my treatment in November- 5 chemo, 25 radiotherapy and 3 brachytherapy. I found the brachytherapy really painful and needed morphine to get through it. I was given all clear in March which is amazing but the side effects are getting me down. I’m using the dilators 3 times a week but still find them painful. My husband and I have tried to have sex a couple of times but it’s agony. Does anyone have any tips, have they felt the same and did it get better? It’s really getting me down. Thank you

  • Hi and a very warm welcome to the online community

    I'm sorry to read how the treatment you've had for cancer of the vagina has affected you. I don't have any experiences to share with you but I noticed that your post hadn't had any response yet.

    You might like to take a look at this information from Macmillan on sex and cancer. I also found that there are quite a lot of questions about the use of dilators and painful sex in the ask a nurse section, which you could have a read through. Just click on the link I've created and then type something like 'sex and dilators' into the search bar in that section.

    x

    What is a Community Champion?

     "Never regret a day in your life, good days give you happiness, bad days give you experience"
  • Hi there, not sure where you're at with sex, but I am just going thru that, dialators + pain. It's horrible! I feel like I'll never be able to get the medium size dialator past my cervix(I think). The small dialator goes further, but then putting the med size in after, hurts! I'm 3months out from finishing treatments. I feel like I'm right where you were when you wrote. Have you had any successes yet? 

    I find the other effect I'm dealing with is my bowel movements. Initially I had like 2seconds to get to bathroom, now it is definitely better, but still, once it comes on, you better move. Let me know if you have anything else to add on this too, please. 

    I hope things have got much better for you, as we've dealt with enough already. 

    Take care + thank you

  • I use Lidocaine and it works!  It's a topical local anesthitic.

  • I use Lidocaine.  It helps tons.

  • I use Lidocaine to numb the pain and it works!

  • Hey, good idea, thank you! 

  • Hi. I've been dealing with issues for 8 years.  Nothing has worked. I dilate every day, use estrogen tablets inserted vaginally  twice a week, progesterone every day and Topicore anti inflammatory 2x per week. I haven't been able to have successful intercourse for 8 years.

    I use lanicaine as a numbing agent prior to insertion of the dilator.  It helps. HOWEVER the vaginal tissue doesn't remain stretched or elastic. It shrinks back. The scarring seems to be permanent. I'm now exploring surgical options for vaginal loosening.

    I refuse to accept that this is my future. I'm a vibrant, single 63 year old woman.  

    Google vaginal shortening and narrowing with autologous Buccal mucosa graft augmentation.

    Don't wait 8 years to explore your options.

    My sexuality defines me as a woman. I want to repatriate the complete woman I used to be!!!

  • Hi there. Thanks for your message and apologies for delay in replying. Things haven’t got any better unfortunately. I have been doing the dilators for 14 months now. Using the smallest one as can get further in and stretch a bit more.
    I’ve tried different kinds of lubrication when trying to have sex as the water based one’s just dry up too quickly. I have an appointment with my oncologist in a few weeks so will mention again but unfortunately it’s a telephone conversation due to COVID-19 so he can’t take a look. The last time he said he was able to examine ok do I started to think it was in my head, but I honestly don’t think I can make up the pain. I’m desperate to be intimate with my hubby but it’s so painful. 
    I’ve been the same with my bowels. I have a dog and have been caught short a few times as get zero warning, so embarrassing. I no was also getting a lot of blood.  Don’t think I’ll ever wear light trousers again!! 
    I was actually sent for a colonoscopy the other week and you could see the damage from the radiotherapy. It was like broken veins over my bowel which was causing the bleeding. They cauterised the area. That was only 2 weeks ago and still bleeding and bowels still dodgy. I’m going to see if there is any physio that can help me with the elasticity of my bowel. 
    hope you’re getting better. Going to look into lidocaine as a few people have recommended. 
    Take care of yourself x

  • Thank you I’ll look into that, it’s really getting me down. X

  • Hi Funkypaige,

    Not sure if you are still having issues, this was my method (before it all went a bit t's up)

    I used to go in with the small one which was lubed up with instilagel...left that in for a minute so things numbed up at bit...then went in with #2 using Yes OB (organic lube, but best I found)..slightly rock the dilator from side to side and turn it clockwise and anti-clockwise...when #2 starts to feel easier to insert, use the instilagel on that one and try #3...

    Do your dilators when you are relaxed and don't overthink it, if you're tense, your vagina will be too

    x Shelley